Childhood Diseases

Posted by: BMJ | 2008/07/22


Difference between sensitivity and aller

Doc, my 7y old old son previously had Scarlet fever and was given Augmentin. He came ouot in Uticaria rash (quite severe) and his face - especially his lips and eyes swelled up to almost shut. The doctor said he is most likely allergic to penicillen. (We have a family history of alergy to penicillen). Recently he developed an infection in his testes and epidiy....something and was admitted to hospital after the infection got really bad. My paed tested him for his allergy to penicillen, but the test came back negative.

Can you please explain this to me. Should he still avoid penicillen or just augmentin?

Thank you

Expert's Reply



Your son must definitely be regarded as being allergic to penicillins of any kind including Augmentin. The blood test for penicillin allergy is often inaccurate.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.